Hail, Grant
- When
- May 25, 5:20 PM CST
- Where
- Grant County, 9.38 mi NNE of Hickok
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.690, -101.150
A well-defined short-wave trough over the northern inter-mountain region and large-scale forcing ahead of this feature aided a band of mid-level moistening across southern WY during the day. A forced-corridor of convection evolved across northern CO/southern WY by early afternoon then slowly grew upscale as it propagated into the central High Plains.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A well-defined short-wave trough over the northern inter-mountain region and large-scale forcing ahead of this feature aided a band of mid-level moistening across southern WY during the day. A forced-corridor of convection evolved across northern CO/southern WY by early afternoon then slowly grew upscale as it propagated into the central High Plains. While low-level moisture was somewhat lacking, mid-upper 40s dew points were more than adequate for robust surface-based thunderstorm development ahead of the short wave. This system produced severe hail in Grant, Ford, Trego, and Ellis counties, and severe wind in Ness, Trego and Ellis counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 25, 2:01 PM CST, 3 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 301 PM CDT Thu May 25 2017 .SHORT TERM...(This evening through Friday) Issued at 259 PM CDT Thu May 25 2017 Higher surface dew points will be gradually streaming north from the southern Plains today through tomorrow. Both days, high plains convection will be forming over central Colorado, and feeding into the instability/CAPE axis into western Kansas late in the day. The latest HRRR and 4 km NestedNAM drive clusters of convection through the I-70 corridor from around 2 to 4 UTC this evening, tying into the northern periphery of the low level moisture advection wind field convergence along the trailing edge of a weak northern Plains cold front. These storms are already forming across northeast Colorado. Stratus clouds may develop across central Kansas behind this boundary toward the late overnight hours and the SREF probabilities indicate, however the boundary will wash out with rapid warming and a return to light easterly surface winds. Lee side toughing develops again on Friday, with much higher low level moisture to work with farther west. The NAM focuses another area of convection near the best surface convergence over north CO and driving a meso low across nw KS late Friday evening/night. .LONG TERM...(Friday night through Thursday) Issued at 259 PM CDT Thu May 25 2017 High surface pressure will be anchored over the northern Rockies through the southern Plains. Showers and isolated thunderstorms may linger behind the boundary into Saturday morning, however organized convection opportunity appear to shut down late Saturday into Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1235 PM CDT Thu May 25 2017 Low ceilings are not expected given the very dry boundary layer across the region through this evening, and the prevailing category will be VFR. A cluster of thunderstorms may quickly move though the northern counties very early evening timeframe with a brief gusty wind and hail threat. After that, lower ceilings in the MVFR category may develop after about 9 z, lasting through around sunrise Friday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 80 59 76 / 20 10 20 20 GCK 55 80 57 75 / 20 20 20 20 EHA 55 81 55 77 / 10 20 10 20 LBL 56 82 57 79 / 10 20 10 20 HYS 57 78 58 73 / 40 10 30 30 P28 60 84 63 82 / 10 0 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 332 AM CDT Thu May 25 2017 KSZ030-031-043>046-061>066-074>081-084>090-260845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 332 AM CDT Thu May 25 2017 /232 AM MDT Thu May 25 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A chance of thunderstorms will be possible across west central and central Kansas this evening into the overnight period. The strongest storms will be capable of producing small hail and gusty winds. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Fire weather: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- There is a chance of thunderstorms Friday night through Saturday. A few of these storms may become severe with hail over an inch and winds over 60 mph being the main concern. Days 2-7 Hazards ---------------- * Friday - Flooding: Limited risk - Lightning: Limited risk - Severe thunderstorm: Elevated risk * Saturday - Lightning: Limited risk * Sunday No hazards. * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
Special Weather Statement National Weather Service Dodge City KS 540 PM CDT THU MAY 25 2017 KSZ062-063-075-076-252330- Finney KS-Kearny KS-Grant KS-Haskell KS- 540 PM CDT THU MAY 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY... SOUTHWESTERN FINNEY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 630 PM CDT... At 539 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Hickok, or 11 miles northeast of Ulysses, moving east at 20 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Plymell. LAT...LON 3763 10125 3781 10124 3782 10084 3753 10086 TIME...MOT...LOC 2239Z 274DEG 18KT 3770 10120 FINCH
The Dodge City radar (KDDC), 104 km away, was scanning. The volume nearest the first event began at 23:22 UTC.
7 thunderstorm wind, 5 hail. Local standard time, as filed.
Reported at the Hays airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706264, 706265, 706266, 704419, 706269, 706267, 706270, 706271, 706272, 706273, 706268, 706274.